Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 49, NWS Grand Forks, ND

June 5, 2006Kittson County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 5, 2006, 7:48 PM CDT for Kittson County, Minnesota. It was in force for 57 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2006, 7:48 PM CDT (00:48 UTC)
Expired
Jun 5, 2006, 8:45 PM CDT
In force
57 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Kittson County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 134 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 8:05 PM CDTHAIL 0.75Halma, MN
Jun 5, 8:08 PM CDTHAIL 0.75Karlstad, MNHAIL COVERED HWY 11
Jun 5, 8:20 PM CDTHAIL 0.752 W Karlstad, MN
Jun 5, 8:21 PM CDTHAIL 12 W Karlstad, MNNICKEL TO QUARTER SIZED HAIL
Jun 5, 8:34 PM CDTHAIL 0.755 W Karlstad, MN
Jun 5, 8:36 PM CDTTSTM WND DMGKarlstad, MNNUMEROUS 4 TO 12 INCH TREE BRANCHES BROKEN OFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 0.8 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2006-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2006-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
279 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1194 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 060048
SVRFGF
MNC069-060145-
/O.NEW.KFGF.SV.W.0049.060606T0048Z-060606T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
748 PM CDT MON JUN 5 2006

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN KITTSON COUNTY IN NORTHWEST MINNESOTA

* UNTIL 845 PM CDT

* AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THE
  STORM WAS LOCATED 6 MILES SOUTHWEST OF HALMA...OR 34 MILES EAST OF
  GRAFTON...MOVING TO THE EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KARLSTAD AT 755 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4868 9683 4856 9684 4857 9640 4874 9643

$$

DK/BB
1 follow-up statement
000 
WWUS53 KFGF 060111
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
809 PM CDT MON JUN 5 2006

MNC069-060145-
/O.CON.KFGF.SV.W.0049.000000T0000Z-060606T0145Z/
KITTSON MN-
809 PM CDT MON JUN 5 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHEASTERN KITTSON COUNTY...

AT 804 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THE STORM
WAS LOCATED 4 MILES SOUTH OF HALMA...OR 38 MILES EAST OF 
GRAFTON...MOVING TO THE EAST AT 30 MPH. THREE QUARTER INCH HAIL WAS 
REPORTED IN HALMA BY HAM RADIO OPERATORS AT 805 PM. THREE QUARTER 
INCH HAIL WAS ALSO REPORTED IN KARLSTAD AT 809 PM. 

THE SEVERE THUNDERSTORM WILL BE NEAR...
  KARLSTAD BY 815 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4868 9683 4856 9684 4857 9640 4874 9643

$$

DK/BB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 7:38 PM CDT, 10 minutes earlier.

Area forecast discussion, Jun 5, 7:38 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
738 PM CDT MON JUN 5 2006

.UPDATE...ZONE UPDATED FOR CONTINUING SEVERE THUNDERSTORM WATCH
FOR A COUPLE OF HOURS AND TO HANDLE DEVELOPING STORMS WEST OF RED
RIVER.

LOW LEVEL JET IS UNSUPPORTIVE FOR CONTINUING ELEVATED STORMS WELL
INTO THE NIGHT BUT THESE CAN CONTINUE FOR A FEW HOURS. HAVE KEPT
THUNDER IN GRIDS AS IS PAST MIDNIGHT WITH INSTABILITY CONTINUING
LATE BUT THINK ANYTHING WILL BE WEAKER.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GV
Hazardous weather outlook, Jun 5, 7:02 AM CDT, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
702 AM CDT MON JUN 5 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-061215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
702 AM CDT MON JUN 5 2006

...SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND EVENING

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF
EASTERN NORTH DAKOTA AND ALL OF WEST CENTRAL AND NORTHWEST
MINNESOTA. THE STORMS WILL MOST LIKELY PRODUCE LARGE HAIL AND
DAMAGING WINDS. ALSO ISOLATED TORNADOES WILL BE POSSIBLE. THE
STORMS WILL DEVELOP AFTER 1 PM ACROSS EASTERN NORTH DAKOTA AND
SHOULD WEAKEN BY MIDNIGHT OVER NORTH CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

In the hours before

Local storm report, Jun 5, 7:10 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
710 PM CDT MON JUN 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             7 NNE ORISKA            47.03N 97.73W
06/05/2006  M1.00 INCH       BARNES             ND   PUBLIC

&&

BRAMER
Local storm report, Jun 5, 7:16 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
716 PM CDT MON JUN 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     FUNNEL CLOUD     5 N BROCKET             48.28N 98.36W
06/05/2006                   RAMSEY             ND   LAW ENFORCEMENT

            SPOTTER IN BROCKET ESTIMATED FUNNEL AT CLOUD BASE ABOUT
            5N OF BROCKET.

&&

BRAMER
Local storm report, Jun 5, 7:28 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
728 PM CDT MON JUN 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             5 E NIAGARA             48.00N 97.76W
06/05/2006  M0.88 INCH       GRAND FORKS        ND   TRAINED SPOTTER

            HAIL FELL FOR ABOUT 8 MINUTES UNTIL 823PM.

&&

BRAMER
Local storm report, Jun 5, 7:29 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
729 PM CDT MON JUN 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             3 N NIAGARA             48.04N 97.87W
06/05/2006  E0.75 INCH       GRAND FORKS        ND   AMATEUR RADIO

&&

BRAMER
Local storm report, Jun 5, 7:31 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
731 PM CDT MON JUN 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             5 E NIAGARA             48.00N 97.76W
06/05/2006  M0.88 INCH       GRAND FORKS        ND   TRAINED SPOTTER

            HAIL FELL FOR ABOUT 8 MINUTES UNTIL 723PM.

&&

BRAMER
Local storm report, Jun 5, 7:37 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
737 PM CDT MON JUN 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             5 E PETERSBURG          48.01N 97.89W
06/05/2006  M1.00 INCH       NELSON             ND   PUBLIC

&&

BRAMER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:58 PM CDTSevere Thunderstorm WarningFGFClay49 min
Jun 5, 8:14 PM CDTSevere Thunderstorm WarningFGFPolk61 min
Jun 5, 8:16 PM CDTTornado WarningFGFKittson, Marshall, Roseau59 min
Jun 6, 12:59 AM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena46 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.